Cushing's Syndrome Resulting From Corticosteroids

Long-term use of steroids can lead to this adrenal condition

Cushing's syndrome is an endocrine disorder caused when the adrenal glands produce excess cortisol. Also known as hypercortisolism, Cushing's syndrome can occur for various reasons. One of the most common causes is long-term exposure to corticosteroid medications like prednisone. Cushing's syndrome that's caused by steroids is called iatrogenic (or exogenous) Cushing's syndrome.

How Steroid Use Can Lead to Cushing's

Cortisol is a substance that is naturally produced by the body, especially during times of stress. Cortisol has several functions, including regulating inflammation and controlling how the body uses carbohydrates, fats, and proteins. Corticosteroids such as prednisone, which are often used to treat inflammatory and autoimmune conditions such as Crohn's disease and ulcerative colitis, mimic the effects of cortisol.

Given cortisol's benefits, this doesn't seem like a bad thing. But long-term exposure to cortisol—either from natural production or corticosteroid medication use—can result in increased glucose levels, insulin resistance, and weight gain. It also leads to the breakdown of proteins in the body, bone thinning, and disruptions in the immune system. Many of these conditions are associated with the development of Cushing's syndrome.

In general, physicians will work toward getting patients weaned off steroid drugs such as prednisone as soon as possible. In the case of autoimmune diseases, the goal is to get patients into remission (reducing inflammation and symptoms) without steroids or with the very limited use of steroids.

While steroid medications are extremely effective, they can have profound effects, including the development of Cushing's. The judicious use of steroids might be warranted in some cases. However, it is a treatment choice that should be discussed carefully.

If you have questions about the use of steroids and the potential risk versus the benefits in your particular case, talk to your doctor.

Signs and Symptoms of Cushing's Syndrome

Signs and symptoms of Cushing’s syndrome can include:

  • Anxiety
  • Depression
  • Elevated glucose levels
  • Excessive thirst
  • Fatigue
  • Fatty hump between the shoulders
  • Frequent urination
  • High blood pressure
  • Muscle weakness
  • Rounded face
  • Stretch marks on the abdomen, arms, breasts, buttocks, and thighs (also called striae)
  • Weight gain in the upper body

There could be other signs and symptoms of this condition that are not covered above. If you have concerns that you have several of the signs or symptoms of Cushing's syndrome, talk to your physician.

Treatment Options

Cushing's syndrome is treated by lowering the levels of cortisol in the body. In the case of steroid-induced Cushing's syndrome, the dosage of corticosteroids may need to be tapered down (slowly and over the course of weeks or months) and possibly discontinued.

If the steroids can't be stopped, or if it is going to take a long time to stop them, other treatments might be given to manage some of the signs and symptoms of Cushing's syndrome. Some of the aspects of this syndrome that might need treatment with other medications and changes to the diet include high blood sugar and high cholesterol.

Any changes to your steroid use must be done under a doctor's supervision. Stopping the drug suddenly can have serious effects on the body.

Because people with Cushing's syndrome are at risk for bone loss, reducing the risk of fractures with osteoporosis medications might also be necessary. In the case of depression or anxiety, referral to a mental health specialist for treatment may also be effective.

Patients can also take some steps at home to treat the effects of Cushing's syndrome. Monitoring diet closely to avoid weight gain and high blood sugar levels, getting regular physician-recommended exercise, and instituting self-care measures to avoid stress can all help. 

A Word From Verywell

Cushing's syndrome is a risk of taking steroid medications for a long time. It's important to work closely with your medical team and report any side effects you may be experiencing. Cushing's syndrome can be treated by lowering the number of steroids being taken, and by treating some of the signs and symptoms. The goal is always to get patients off steroids as quickly and as safely as possible.

Was this page helpful?

Article Sources

  • Chaudhry HS, Singh G. Cushing Syndrome. [Updated 2019 Jan 23]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2019 Jan-. 

  • MedlinePlus. Exogenous Cushing's syndrome. May 7, 2017. https://medlineplus.gov/ency/article/000389.htm